Back to Ask the Diabetes Team Ask the Diabetes Team

From Jeddah, Saudi Arabia:

My son (4 years old) was diagnosed with type 1 two weeks ago. We are keeping his food exactly to the schedule done by the doctor balancing the fat, calories, and carbs and the times of meals. Please help find the answers to the following questions:

  1. After taking insulin a few times, we noticed rashes on the top of his arm (in the same spot he takes the injection), and then it appears a little in his face then behind his ears. His doctor reduced the dose of insulin from 1 unit daily to 1/2 unit daily. His blood sugar levels went up a little. The rash is almost gone. Now he is back for 1 unit. His doctor said it is very rare for someone to have an allergy to human insulin. Why did this happen and what if it happens again?
  2. Since insulin's job is to get the blood sugar down, why can't my son eat any thing he wants, even candies and give a larger dose of insulin?
  3. Is it possible that my son had this high blood sugar (which is 350, the highest since he was diagnosed)? Is this condition temporary? Could it be something else other than diabetes? Some people told me it could happen from getting scared of something! Neither my family nor my wife's family has any history of diabetes (only her grandmother; she had diabetes when very old).
  4. I know about the honeymoon. I've read that some parents think that diabetes is a temporary thing and then their kid will be okay, but I am sure there is something wrong. Is it possible that my doctor has made a mistake diagnosing?
  5. My son has a twin brother. They are not identical twins Do I have to worry about him having the same thing?


  1. Such 'allergic' reactions are relatively common. In my experience, they are unrelated to the dose of insulin and they disappear after a short while. Local reactions, at the site of the injection, are sometimes caused by the preservative in the preparation and they disappear if insulin from a different manufacturer is used.
  2. Modern insulins are very good but they do not cope well with the sudden rise in blood sugar caused by eating 'normal' amounts of candy. In any case, these foods are not good for anyone in other than small quantities -- they are empty calories which also assist in the destruction of teeth. Finally, just increasing the insulin dose will ultimately result in unacceptable weight gain. None of this means that a child with diabetes should not have any candy or sweet foods such as birthday cake. However, these should be taken in small quantities, at the time of extra exercise or after a starchy meal that will help to delay absorption of the glucose.
  3. No, he has diabetes.
  4. The honeymoon period is something that is expected -- a reduction in insulin requirement while the body makes a last attempt to make its own. It does not indicate that a mistake was made in the diagnosis.
  5. The risk for a non-identical twin is the same as for any other sibling -- around 6%.


Original posting 20 Jul 2000
Posted to Daily Care


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:12
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.